Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 29, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 12, 2005, 1:37 PM CDT for Shelby County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2005, 1:37 PM CDT (18:37 UTC)
- Expired
- Apr 12, 2005, 2:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Shelby County, IL
The radar
The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 11:05 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- -222 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 121837 SVRILX ILC173-121930- /O.NEW.KILX.SV.W.0029.050412T1837Z-050412T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 137 PM CDT TUE APR 12 2005 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SHELBY COUNTY IN CENTRAL ILLINOIS * UNTIL 230 PM CDT * AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SHELBYVILLE...AND WAS MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WESTERVELT FINDLAY THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3930 8884 3935 8863 3958 8875 3962 8899 $$ KH
2 follow-up statements
000 WWUS53 KILX 121850 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 150 PM CDT TUE APR 12 2005 ILC173-121930- /O.CON.KILX.SV.W.0029.000000T0000Z-050412T1930Z/ SHELBY- 150 PM CDT TUE APR 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR CENTRAL SHELBY COUNTY... AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR SHELBYVILLE...MOVING NORTH AT 15 MPH. PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED... SHELBYVILLE. WESTERVELT. FINDLAY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3930 8884 3935 8863 3958 8875 3962 8899 $$ KH
000 WWUS53 KILX 121926 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 226 PM CDT TUE APR 12 2005 ILC173-121936- /O.EXP.KILX.SV.W.0029.000000T0000Z-050412T1930Z/ SHELBY- 226 PM CDT TUE APR 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHELBY COUNTY EXPIRES AT 230 PM CDT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED BY HEAVY RAINS AND POSSIBLE SMALL HAIL... WESTERVELT. FINDLAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM. REMAIN ALERT TO THE POSSIBILITY OF MORE SEVERE WEATHER THIS AFTERNOON. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3930 8884 3935 8863 3958 8875 3962 8899 $$ KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:45 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 12, 10:45 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1045 AM CDT TUE APR 12 2005 .DISCUSSION... FORECAST CONCERNS TO SHIFT FROM EXITING RAINFALL OUT EAST AND VARIABLE CEILINGS IN CENTRAL ILLINOIS TO THE THREAT OF SEVERE WEATHER LATER THIS AFTERNOON... ESPECIALLY SOUTHERN COUNTIES. UPPER LEVEL LOW CURRENTLY CENTERED OVER MISSOURI CONTINUES TO PUSH EAST THIS MORNING. AT THE SFC... A DISTINCT BAROCLINIC ZONE IS SET UP JUST NORTH OF A PEORIA-BLOOMINGTON LINE WITH MOST PRECIPITATION FALLING AHEAD OF THIS BOUNDARY. BEHIND IT... SOME BREAKS ARE DEVELOPING IN THE DRY SLOT OVER SOUTHEASTERN MO AND SOUTHERN IL. ANY CLEARING SKIES IN THIS AREA WILL RESULT IN RAPID DESTABILIZATION OF THE ATMOSPHERE...LOW LEVEL MOISTURE NOT AN ISSUE WITH SFC DEWPOINTS IN THE MID 50S THROUGHOUT CENTRAL AND SOUTHERN ILLINOIS. COLD POOL ASSOCIATED WITH UPPER LEVEL LOW MOVING INTO THE AREA WILL RESULT IN INCREASINGLY STEEP LAPSE RATES... AND A STRONG VORTMAX ROTATING ABOUT THE UPPER LEVEL LOW... WITH A WEAK SFC REFLECTION... MAY PROVIDE A FOCUS FOR CONVECTIVE ACTIVITY. PRIMARY THREAT WOULD APPEAR TO BE LARGE HAIL DUE TO STEEPENING LAPSE RATES IN THE HAIL GROWTH ZONE AS UPPER LEVEL COLD POOL MOVES INTO THE AREA. GOING FORECAST LOOKS GOOD WITH NO UPDATES EXCEPT FOR WORDING OF THE ZONES TO INCLUDE ANY WATCH BOXES. && .PREV DISCUSSION... LOST PREVIOUS AFD IN AN AWIPS BATTLE...SO THIS ONE WILL BE SHORTER...BUT NOT SWEETER. LATEST WV IMAGERY AND PROFILER DATA HAS UPPER LEVEL LOW CENTERED OVER ERN KANSAS. SHOWERS ASSOCIATED WITH THIS LOW MOVING THROUGH CWA ATTM. DISTINCT FRONTAL BOUNDARY DRAPED OVER NERN CWA WITH MOISTURE GRADIENT VERY EVIDENT WITH DPTS RANGING FROM 27 AT ORD...TO 51 AT PIA. FORECAST ISSUES ARE PRECIP AND CONVECTIVE POSSIBILITIES TODAY...WITH LOCATION OF ANY SVR WX TODAY...AND ANOTHER SYSTEM ON SUNDAY. MODELS IN FAIRLY GOOD AGREEMENT...WITH THE GFS STILL SHOWING SOME SIGNS OF ITS EARLIER FEEDBACK ISSUES IN THE SHORT TERM. AS A RESULT...LEANING ON THE NAM/UKMET FOR FIRST FEW PERIODS...THEN THE GFS/UKMET SOLNS FOR THE LONG TERM. SHORT TERM...TODAY THROUGH WEDNESDAY... SFC LOW ON ITS WAY WITH COLLISION IMMINENT WITH LARGER SCALE ASCENT IN SRN ILLINOIS. FORECAST SOUNDINGS SHOWING MUCH BETTER DYNAMICS FOR THE SRN HALF OF CWA AFTER 18Z. SLIGHT RISK OUTLINE AGREES...WITH HAIL BEING A DISTINCT POSSIBILITY WITH DRIER AIR ON ITS WAY ALOFT. CURRENT WV IMAGERY SHOWING SMALL PUNCH OF DRY AIR ALREADY MARCHING NORTH THROUGH THE CWA. MUCH MORE SIGNIFICANT PUNCH ON ITS WAY FROM THE SOUTH. CAPES TO THE SOUTH ARE SHOWING >1000 J/KG IN NAM SOUNDINGS AT 18Z...WITH VERY LITTLE IF ANY FORECAST TO THE NORTH. AS A RESULT...KEPT CATEGORICAL POPS IN FOR THE CWA. LOST THUNDER FOR MUCH OF CWA IN THE NORTH AFTER SUNDOWN. WEDNESDAY...RIDGE CONTINUING TO PRESS DOWN OVER THE GREAT LAKES...SHEARING OUT THE ENERGY BTWN ITSELF AND THE NRN ATLANTIC LOW. MOVED POPS OUT MUCH QUICKER THAN PREVIOUSLY FORECAST WEDNESDAY. LONG TERM...WEDNESDAY THROUGH MONDAY... DRY AND COOLER IN THE LONG TERM FOR THE MOST PART. LAST FEW MODEL RUNS TRYING TO BRING IN NEXT SYSTEM ON SUNDAY...WITH VARYING RESULTS. LATEST UKMET HAS FAINT TROF AT H5 IN SRN WI...AND FAINT RIDGE TO THE S IN THE MID MISS RIVER VALLEY. UNTIL THERE IS MORE RESONANCE BTWN MODEL RUNS OR A MODEL WITH A MORE DISTINCT FORCING TO BRING TANGIBLE RESULTS...WILL ERR ON THE SIDE OF CAUTION AND NOT ADD WX TO THE GRIDS FOR SUNDAY. && .ILX WATCHES/WARNINGS/ADVISORIES... .IL...NONE. && HARDIMAN/HJS
Hazardous weather outlook, Apr 12, 11:42 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1142 AM CDT TUE APR 12 2005 ILZ040>045-047>057-061>063-066>068-071>073-131100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY- INCLUDING THE CITIES OF...CHAMPAIGN...DECATUR...EFFINGHAM...FLORA... HAVANA...JACKSONVILLE...LAWRENCEVILLE...LINCOLN...MATTOON... SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1142 AM CDT TUE APR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT... THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING IN MID-CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL FROM AROUND NOON TIME TO 8 PM. SOME ISOLATED DAMAGING WIND REPORTS WILL ALSO BE POSSIBLE. CENTRAL ILLINOIS WILL BE SEEING A BREAK FROM THE RAIN THIS MORNING...BUT THE AIRMASS IS EXPECTED TO BECOME UNSTABLE ONCE AGAIN TOWARD MIDDAY... ESPECIALLY IN AREAS WHERE BREAKS IN THE CLOUD COVER DEVELOP. THUNDERSTORM DEVELOPMENT WILL THEN BE LIKELY AS A LOW PRESSURE AREA MOVES EASTWARD ACROSS ILLINOIS. THE STORMS SHOULD DECREASE IN INTENSITY AFTER SUNSET TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. ILZ027>031-036>038-131100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA 1142 AM CDT TUE APR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT... THERE WILL BE PERIODS OF RAIN AND ISOLATED THUNDERSTORMS TODAY OVER NORTH-CENTRAL ILLINOIS. SOME OF THE STRONGER STORMS MAY PRODUCE FREQUENT LIGHTNING AND HEAVY RAINFALL. HOWEVER...THE MAIN THREAT FOR ANY SEVERE THUNDERSTORMS IS EXPECTED BE TO THE SOUTH OF THE AREA THIS AFTERNOON AND THIS EVENING. HOWEVER... PLEASE STAY TUNED FOR FURTHER STATEMENTS SHOULD THE THREAT FOR SEVERE WEATHER SHIFT NORTHWARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS EVENING. HARDIMAN
In the hours before
Special weather statement, Apr 12, 1:19 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 119 PM CDT TUE APR 12 2005 ILZ050-051-122015- SANGAMON-MORGAN- 119 PM CDT TUE APR 12 2005 ...COLD AIR FUNNELS POSSIBLE OVER SANGAMON AND MORGAN COUNTIES THROUGH 315 PM... FUNNEL CLOUDS HAVE BEEN SPOTTED OVER NORTHERN MACOUPIN COUNTY AND MOVING NORTH AT 20 MPH TOWARD SOUTHERN MORGAN AND SANGAMON COUNTIES. ATMOSPHERIC CONDITIONS EXIST ACROSS CENTRAL ILLINOIS THAT FAVOR THE FORMATION OF THE PHENOMENON CALLED COLD AIR FUNNELS. COLD AIR FUNNELS ARE NORMALLY NOT ASSOCIATED WITH THUNDERSTORMS. THEY FORM OUT OF THE BOTTOM OF CLOUDS...SPIN...AND DIP DOWN TO WITHIN SEVERAL HUNDRED FEET OF THE GROUND...ONLY OCCASIONALLY TOUCHING THE GROUND. THE COLD AIR FUNNELS MAY LAST FOR SEVERAL MINUTES OR THEY MAY PERSIST FOR A GOOD PART OF THE AFTERNOON...REMAINING IN THE SAME GENERAL AREA. THEY NORMALLY DISSIPATE COMPLETELY TOWARD SUNSET. THESE FUNNELS COULD CAUSE DAMAGE SIMILAR TO A WEAK TORNADO IF ONE WERE TO TOUCH DOWN. STAY ALERT AND BE PREPARED TO MOVE QUICKLY TO A SUBSTANTIAL BUILDING IF A FUNNEL CLOUD DOES APPROACH THE GROUND. LAT...LON 3984 8958 3949 8957 3949 9033 3985 9032 KH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 1:19 PM CDT | Special Weather Statement | ILX | Morgan, Sangamon | 116 min |
| Apr 12, 1:34 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 56 min |
| Apr 12, 1:54 PM CDT | Special Weather Statement | ILX | Christian, Clay, Effingham, Logan, Macon, Mason and 6 more | 3 hr |
| Apr 12, 2:16 PM CDT | Tornado Warning | ILX | Logan, Macon | 48 min |
| Apr 12, 2:17 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 64 min |
| Apr 12, 2:23 PM CDT | Tornado Warning | ILX | Morgan | 57 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.